MAUDE Adverse Event Report: COOK INC COOK TURBO-FLO HD HEMODIALYSIS CATHETER SET

COOK INC COOK TURBO-FLO HD HEMODIALYSIS CATHETER SET
Model Number G35083
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Blood Loss (2597)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Common name: catheter, hemodialysis, non-implanted.Procode: mpb.A 510k #: k161504.(b)(4).The event is currently under investigation.A follow-up report will be submitted following the completion of the complaint investigation.
 
Event or Problem Description
It was reported the venous line of a turbo-flo hd hemodialysis catheter did not close properly, which resulted in some drops of blood loss despite it being clamped.During the initial insertion of the catheter, before correct placement was confirmed, the 2 lumens were clamped off leaving only the connector free.At this time, the catheter was observed to be leaking blood and not functioning as intended.The catheter remained in place and its removal date is unknown.Additional information regarding the event and current patient status is unknown.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, specifications, and a visual inspection/dimensional verification and functional test of the returned device were conducted during the investigation.Clinical assessment: photos of the device show the device unclamped and without any injection caps.It is not known if injection caps were placed on the device after placement.Per the ifu, ¿prepare the catheter for insertion by flushing each of the lumens with normal saline, and clamp the proximal extension.Attach the injection cap to the proximal extension.Leave the distal extension uncapped for wire guide passage.¿ then, ¿after the catheter is in position, remove the wire guide and inner obturator.Venous blood should be easily aspirated.Each lumen should be capped and locked with solution based on specific hospital policy or protocol.¿ it is assumed that use of forceps may actually be referencing the clamps and not actual forceps.However, if forceps were used to clamp the device instead of hemostats it is unlikely they could completely clamp the device.There is no information regarding the use of heparin that may have contributed to this event.The amount of blood loss would depend on frequency of patient monitoring.The failed clamp could potentially result in either significant blood loss or an air embolus resulting in severe harm.Routine flushing and devices to flush the device is not known.Without understanding whether the injection caps were placed on the device, it is difficult to conclude the cause of this event.There is no information stating the patient removed the injection caps.Therefore, the clinical assessment cannot eliminate any possible causes for this event such as medical procedure, user technique, heparin use, failure to follow ifu, device maintenance, device failure, or manufacturing related causes.The device was returned and an analysis was performed.When a leak test was performed using water during the functional evaluation of the device, the leak was discovered to be coming from the extension tubes at the side ports with the red hubs.No leakage was noted from the extension tube of the blue hub.The visual inspection of the device confirmed that the outer diameter of the extension tube measured within specification.Although the failure could be duplicated, there was no damage noted to the plastic clamps.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints and will notify appropriate personnel.Per the quality engineering risk assessment, no further action is required.

Brand Name
COOK TURBO-FLO HD HEMODIALYSIS CATHETER SET
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7484700
Report Number1820334-2018-01210
Device Sequence Number160256
Product Code MPB
UDI-Device Identifier00827002350830
UDI-Public(01)00827002350830(17)190509(10)7828353
Combination Product (Y/N)N
Initial Reporter CountryES
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG35083
Device Catalogue NumberC-HDCS-1201J-LSC
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/14/2017
Supplement Date Received by Manufacturer05/02/2018
Initial Report FDA Received Date05/03/2018
Supplement Report FDA Received Date05/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;